Back to Ask the Diabetes Team Ask the Diabetes Team

From Fergus Falls, Minnesota, USA:

My 11 year old son, who is on a pump, has been having some extremely high blood sugars lately. At the recommendation of his endocrinologist, I have made some large changes to his dosages to try to keep his blood sugars at a healthy level. Nevertheless, a couple of nights ago his blood sugar was above 600 mg/dl [33.3 mmol/L]. We don't know how high since it wouldn't register on the meter. I tested him for ketones and they were present, but low. I gave him extra insulin to bring the blood sugar and ketones down. A few minutes later, he began to feel extremely sick, started crying, and threw up, then felt better. I continued to monitor him, give him water, and give insulin as needed. Within about four hours, he was back to a good blood glucose range, although his ketones rose for a couple of hours before they came down. At what point should we not treat our child at home and head to a hospital? In hindsight, I wonder if I should have taken him in instead of trying to handle it on my own. I do not want to put my child's life at risk and find out later that he would have been fine if we had been in a hospital setting. What is your opinion?


Parents can be trained to deal with high glucoses -- frequent small doses of insulin (you should have a formula for highs), frequent blood checks, etc. I also tell parents those sorts of numbers usually mean a bad site. I recommend an injection of insulin and a new infusion site. Also, make sure there are no air bubbles in the pump tubing.

As long as there aren't severe ketones and vomiting, you can fix it at home. Indeed, you know more than most Emergency Rooms and your child is safer at home.


Original posting 29 May 2006
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.